Headaches with the Patch?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

helpless06
Regular Member


Date Joined Jun 2006
Total Posts : 182
   Posted 8/26/2007 12:13 PM (GMT -7)   
I've been on the 100mcg of the Fentanyl patch and it works really well controlling my pain. However, about twice a month I get these horrible headaches, like overdose headaches. My sinuses and the back of my head down into my neck hurt. Feels like someone shot a pole through the front and came out the back. Then I get really nauseas. Normally lasts 2 days but yesterday only lasted 1, thank goodness. The patch is what is new in my life so I have to believe it's that. I've tried keeping my sinuses moist with a nasal spray, thinking maybe my sinuses are getting too dried out. That didn't help.

When I first started the patch the doctor didn't prescribe enough so she had me put on 2 additional patches so I went from 1 to 3 and it was horrible for me. I felt like I was going to overdose. When I get these headaches, that's what it feels like, a little. I've been on the 100mcg for at least 6 months so I don't know why my body would react this way.

Any thoughts?

Thanks.
Severe DDD L5-S1 and L4-5, arthritis, nerve pain and numbness in both legs. Unknown pain in both wrists.


soccergirl
Veteran Member


Date Joined Mar 2003
Total Posts : 607
   Posted 8/26/2007 5:05 PM (GMT -7)   
I have been having headaches like this too.  I'm only on a 25mcg patch right now.  I was on 75mcg and moved down to 50mcg without any problem, but going down to 25mcg hasn't been easy.  I assumed the headache was a withdrawal symptom.  Last night it was so bad I couldn't move without being afraid that I would throw up.  All I could think about was that I couldn't get sick with my toilet being so disgusting.  Now that I feel better, the toilet got a good scrubbing. tongue    I'm also taking dilaudid and oxycodone for break thru pain.  I have Crohn's Disease and I had surgery in February and then developed a post surgery infection that lasted forever.  I was on IV anti biotics until mid June.  I still have adhesions and inflamation which is causing the pain.  I'm really worried about being addicted to the pain meds, so I might be trying to get off the pain meds too soon and too fast.  I dont' know.  I'm sorry I guess I'm not very much help for your problem.  Are you changing your patches on time?  Maybe your body is going thru a bit of withdrawal waiting for the next patch?  I don't know, it's a thought.  Sorry I can't offer anything more except understanding how you are feeling.


helpless06
Regular Member


Date Joined Jun 2006
Total Posts : 182
   Posted 8/28/2007 2:36 PM (GMT -7)   
Thanks for the reply Soccergirl. Sorry to hear about your situation. Be very careful about getting of pain medication. I would encourage you to talk with your doctor before you attempt it.

Looks like headaches/sickness may not be that common then. I get this feeling after I've changed the patch, like the day after so my body isn't going through withdrawals. It's not even every time and I can't figure a correlation so I'm stumped. I will ask my doctor. Thanks again and I wish you the best.

soccergirl
Veteran Member


Date Joined Mar 2003
Total Posts : 607
   Posted 8/28/2007 2:44 PM (GMT -7)   

You are welcome for my post.  Don't worry, I'm not getting off of the meds without my doctor's knowledge and help.  In fact, I just got off the phone with him.  I check in with him every week.  He did tell me that I am making good progress and that this is probably the hardest thing I will ever do.  He's right about that.  I had an easier time just being sick.  Of course I couldn't handle the amount of pain I had without the meds.  I swear, it's always something.

Good luck with you and I hope you figure out what is causing the headaches.  Doesn't it seem weird that you can be on strong pain meds and still have headaches? 


Hugs,
Clara
 
Dx in 1984 with Crohn's Disease.  In 1988 my terminal Ileum was removed due to inflamation that caused it to rupture.  The disease seems under control, but I deal with scar tissue and adhesions which cause constant pain.


straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 13451
   Posted 8/28/2007 6:15 PM (GMT -7)   

Hi Helpless,

So sorry to hear about the h/a the day after you change the patch. You know I think by day 3 on the patch it has lost so much of its punch. I know when I was on the patch by the 3rd day, at times I felt like like I was beginning some W/D symptoms. I am thinking your patch is the culprit, because you have a fair amt of meds in your system I would think on that. There has been alot of talk on the forum about people only getting 2 days relief on the patch, in fact some drs had their patients change the patch every 2 days. Did you have the h/a o the 75mc? I sure hope you get it taken care of.

Soccergirl, I just read your post and WOW you have really been thru the ringer. Whats worse I feel so bad cause I did not know about any of this. I am guilty of not visiting the cd board much. I just kind of got tired of it. We lost so many of our regulars there I just was not as comfortable there as I use to be. I do hang out here alot when I can. Please post here and let us know how you are doing. Hugs, Susie



painKILLER
Regular Member


Date Joined Aug 2007
Total Posts : 69
   Posted 8/28/2007 8:34 PM (GMT -7)   
Hey guys, just a thought. Although I cannot site the source for this (probably their are clinical trials and research in JAMA and Medline), I do believe that opiates themselves can cause headaches. I am not sure of the mechanism for this, but I have heard of it happening....People who were being treated for chronic pain due to some ailment and then mysteriously developing migraine-like headaches during the duration of the opioid treatment. In the case that I read about, a patient's doctor was giving her in-clinic injections of dilaudid for her headaches. As she came to find out, when she stopped taking the dilaudid injections, her headaches went away. I AM NOT trained in medicine, but headaches may be a necessary evil with opiate medication. I myself never used to get headaches, but, once in awhile, I do get headaches. I have no allergies, have no migraines, no rhinitis or any sinus problems to speak of. The only correlation I personally made was between the time I started taking opiates and the start of the headaches. I'm not saying this is the cause of yours, but its an idea of what to look at.

helpless06
Regular Member


Date Joined Jun 2006
Total Posts : 182
   Posted 8/29/2007 2:00 PM (GMT -7)   
Thanks everyone for your replies. I think my reaction is caused by the patch. However, it's not because I'm losing the effect of the patch because I get the headache after I've changed it. It's almost like too much of the medication. But it doesn't happen every time. It's not just a headache either, it's debilitating nausea, so much where I only want to lay in bed or on the couch and do nothing else.

I need to call my doctor because it sounds like not a common thing for the patch. The patch has been the best thing for my back pain so I really don't want to give it up, but I can't keep getting 'sick' like this, it's awful.

Thanks again.

soccergirl
Veteran Member


Date Joined Mar 2003
Total Posts : 607
   Posted 8/29/2007 2:02 PM (GMT -7)   
Yes, it does sound like you need to call your doctor. Be sure to let us know what he says. I hope he can help you. I know, headaches are no fun!!!
Hugs,
Clara
 
Dx in 1984 with Crohn's Disease.  In 1988 my terminal Ileum was removed due to inflamation that caused it to rupture.  The disease seems under control, but I deal with scar tissue and adhesions which cause constant pain.


curley
Veteran Member


Date Joined Mar 2005
Total Posts : 4305
   Posted 8/30/2007 7:40 PM (GMT -7)   
I think that you are on to strong of a dose and maybe you can get your doctor to lower you back down to the 75's.
Curley
.........
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 3:39 AM (GMT -7)
There are a total of 2,732,879 posts in 301,067 threads.
View Active Threads


Who's Online
This forum has 151222 registered members. Please welcome our newest member, TAS-MS/lupy.
227 Guest(s), 2 Registered Member(s) are currently online.  Details
dizzydaisies, Skyy


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer